Depression/Mental Health Expert Forum
I want to get off of celexa.
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

I want to get off of celexa.

After doing some research, I have decided it's time to get off celexa. I've been on about 40mg for 4 years and while on celexa my life improved. through celexa and talk therapy many of the reasons for going on antidepressants have subsided. What is really depressing me now is the almost 35 lb weight gain that has happened while on the med. I only recently found out that weight gain was a side effect of this drug. I blamed myself. I still do. The weight depressed me at first, so I stayed on the med and was even encouraged to increase my dose. More weight. I want off. But I'm afraid now because of the withdrawal side effects. I am joining this discussion for support and advice regarding this decision. Does anyone have helpful experiences to share? I want to include exercise in my withdrawal therapy, too.
Thanks in advance for your insight.
Related Discussions
242532_tn?1269553979
You are a perfect candidate to get off Celexa...it has served its purpose, and you are fortified by the insights and control of your life that was gained in talk therapy.  Don't hesitate but do it slowly, following the advice and schedule of your physician, which is usually doing it over a two to three week period, gradually reducing the dose...there are dangers of doing it too quickly, so be careful...definetly add exercise and good nutrition as part of regaining full control over your body.
9 Comments
Blank
Avatar_n_tn
Please follow your doctor's advice for Celexa withdrawals. I went off it cold turkey (stupid I admit) on September 10th,and  while I was throwing up in bed at 4:30 am on September 11th, I had the misfortune to be watching planes crashing live into buildings. The stomach upset and rebound depression was severe and lasted for several months. My doctur used Prozac to ease me through this period.  Of course withdrawels are different with everyone, so listen carefully to what your body and your doctor tells you.  That's my best advice.
Blank
Avatar_n_tn
Follow the good advice given above and you won't go too far wrong.  The only thing I'd add is that don't assume that because you hear all these horror stories about withdrawel that you are going to have similar ill effects.  I've come down from 20mg/day to currently 10mg every 4 days and have no side effects at all.

Don't believe the hype.

good luck

Simon
Blank
Avatar_n_tn
Has anyone ever heard of getting severe seizures or meningitis  from ECT?
My neice was hospitalized after  a series of ECT, then suffered high fever and terrible seizure.  Any one familiar with this?

Also I am recently (this week) off Celexa and on Zoloft.  No improvement or change in depression.
Blank
Avatar_n_tn
I have been on Celexa for about 3 years and experienced weight gain (about 30 pounds!) I have gotten off of it, today is my first week. I slowly decreased the dosage by 10 mg. a week. So far, my mood has been fine. I also work out and had been frustrated since I have not been losing any weight. Hopefully now, I will start to lose the weight!
Blank
Avatar_n_tn
Hello!  
I was on Paxil for about 6 years and switched to celexa about a year ago.  I have tried several times to get off celexa in the past year, but could never make it through.  At the current time, I have not had a pill for 12 or 13 days, and basically feel like ****.  I have a stomach ache and bad headache constantly and the worst part is these wierd sensations that go through my face, arms, and hands all the time.  I am hoping I can make it through this time because I have gained 40+ pounds from the Paxil and Celexa combined.  Another thing I have noticed lately is that I am very depressed.  I don't know if it will always be this way or if my body is just in a state of shock from a lack of the drug in me.  I just want to be able to control my emotions, etc. on my own without having to rely on this stupid drug.  Good luck to everyone out there in my same boat.  Just remember it may be rough, but it can be done with strength and confidence!
Blank
Avatar_n_tn
I had been on 40mg for 3 1/2 years.  Went down to 20mg about a month ago, and have been off for about a week and a half.  I am so freakin' dizzy.  When does the dizziness stop?  Also, felt pretty weepy last week.  Fine now.  I am working out and getting plenty of rest, but the dizzy thing is getting boring.  Anybody know how long?
Blank
Avatar_n_tn
I have been off Celexa for almost one week now (Cold Turkey).  I have been taking it for about three years, starting out at 10 mgs a day, and earlier this year my doctor increased the dose by another 5 mgs every other day. When I first started Celexa, I was able to cope much better with some very difficult, life changing issues I was facing at the time, felt much calmer, and over the years was surprised at how well I was coping with things which would have sent me over the edge prior to taking Celexa.  I stopped taking the meds due to the sexual side effects which are eating away at my 12 year relationship with my partner.  I had no idea what I was in for.  Three days after stopping I went to visit my doctor and described symptoms I did not associate with stopping Celexa. She said that I had "discontinuation symptoms."  She suggested Wellbutrin, but would like me to try and stay off any meds for a month before introducing new meds.  I feel like hell... I am cranky, anxious, and have these awful shock like symptoms that move from my chest to my face every time I turn my head.  The other day at work I overreacted and yelled at my boss. Now I'm scared that it will get worse from reading about other people's discontinuation symptoms on the internet in postings like this.  My doctor doesn't seem to be very well informed since she told me that Celexa disconintuation "wasn't bad, doesn't last long".  I am wondering if things will worsen from here on in. Should I wait it out?  Talk to my Doctor about re-introducing the Celexa for a taper program?  Should I ask about going on Wellbutrin sooner rather than waiting?  Get another psychopharm? I'm not sure what to do. Any comments would be appreciated. Thank you.
Blank
Avatar_n_tn
Oh Celexa!!! I am in Britain where Celexa is known as Cipramil. I was on it a year and tired of the sexual dysfunction and mental nullity- I'm a freelance writer and wrote nothing for that whole year- couldn't do it. Anyway, I tapered with Doctor's supervision and went through 'electric shocks' headaches and nausea etc. Now it's six weeks since my last dose and still I'm getting celexa-like symptoms- nausea and head rushes, muscle-stiffness and jerky spasms on going to bed. I ask myself whether this can be a long term upshot of the drug- my doctor is *very* circumspect about that. Anyone else had that? My email is ***@**** by the way. I welcome all tales of Celexa/Cipramil hell.
Blank
Avatar_f_tn
I too am trying my hand at removing the drug from my body. I was put in the lowest dose 10mg about 8 months ago and it has done it's job perfectly. I can handle situations with ease that I normally had very short temper to. Now, I am trying to ween down as gradually as possible, cutting my 10mg in half and taking 5mg a day for one whole bottle worth which should equal 2 months. I will than order another bottle cutting them into quarters. A little extreme I know but I've read alot about the withdrawals and I'm trying to avoid it as much as possible. I am now only 3 weeks into this, still at 5mg and I have avoided much of the headaches and other physical effects but my depression and temper seems to be coming back with a quickness. Should I keep going?
Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank